Kentucky, 2003

Flash Flooding in Kentucky, July 6, 2003

July 6, 2003 · NWS LMK · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 6, 1:50 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 6, 1:50 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT SUN JUL 6 2003

.SHORT RANGE... THROUGH WEDNESDAY

WATER VAPOR IMAGERY SHOWS S/W AXIS FM  ARKANSAS NEWD UP THE OHIO
RIVER AT MID AFTN...WITH PLUME OF HIGH LVL MOISTURE ENCOMPASSING
OUR FORECAST AREA (FA).  S/W AXIS WILL PIVOT EWD TNGT AND THRU E
FA AREAS LATE TNGT.  WITH PRECIPITABLE WATER VALUES FM 1.75-2.00
INCHES...AND S/W INTERACTING WITH UNSTABLE AIRMASS..WE WILL KEEP
HVY RAIN MENTIONED THIS EVNG WITH SCT SHWRS/TSTMS. LATER TNGT DO
THINK OUR WRN AREAS WILL HAVE A PAUSE ALTHOUGH LATE NITE TROPICAL
LIKE SHWRS AGAIN PSBL FAR SOUTH AND EAST HAVE. MEANWHILE SEVERAL
CLUSTERS OF TSTMS GATHERING TO OUR NORTH AND PROBABLY WILL JELL
INTO A CONVECTIVE COMPLEX TNGT. THICKNESS PTN SUGGESTS THAT IS
SHUD STAY TO OUR NORTH.

WILL LIKELY HAVE AN OUTFLOW BNDRY SENT DOWN INTO PARTS OF OUR NRN
FA ON MONDAY...WHILE UPSTREAM S/W IN THE WRN GREAT LAKES HEADS
RPDLY SEWD INTO THE OHIO VLY. CUD BE A CONVECTIVE SYS DVLP WITH THIS
S/W...WHICH WOULD CLIP PARTS OF OUR FA MONDAY. INTENSIFYING WIND
FIELDS AT H5 SUGGESTS WIND DAMAGE POTENTIAL WILL BE ON THE INCREASE
ESPECIALLY ERN 1/2 OF FA.

A BIT OF RIDGING ALOFT BUILDS INTO ALL OF OUR FA MONDAY NITE...
AND WILL KEEP FCST DRY.

MORE ENERGY SWINGS INTO THE OHIO VLY...ON THE SRN EDGE OF THE WLYS
ON TUE...WITH SCT SHWRS/TSTMS ON TAP.

TUE NITE AND WEDNESDAY WILL OFFER MORE TSTM CHANCES AS FRONTAL BNDRY
SAGS SOUTH AND INTERACTS WITH UNSTABLE AIRMASS AND SEEMINGLY ENDLESS
S/WS IN FLOW.

.EXTENDED THOUGHTS...

SHORT WAVE THAT DELAYS COLD FRONT A DAY FROM PREVIOUS RUNS...FROM
THURSDAY TO FRIDAY...A GOOD BET TO PRODUCE A ROUND OF SHOWERS AND
THUNDERSTORMS WITH COLD FRONT OF ITS OWN. WITH PASSAGE OF THIS
SYSTEM...EXPECT BRIEF COOLER AND LESS HUMID AIR...BUT WITH RISING
HEIGHTS DURING THE WEEKEND...SEE HOTTEST WEATHER OF THE SUMMER SO
FAR...AND LITTLE OR NO RAIN.

.LMK...NONE.

STUREY/NR
Hazardous weather outlook, Jul 6, 1:40 PM EST, 4 hours before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 PM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE OUTLOOK
AREA INTO TONIGHT. THE OVERALL ORGANIZED SEVERE WEATHER THREAT IS
MINIMAL...HOWEVER A VERY MOIST ENVIRONMENT WILL BE CONDUCIVE FOR
INTENSE RAINFALL FROM ANY STORMS THAT FORM. AS ALWAYS, DANGEROUS
CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM THUNDERSTORMS.

MEANWHILE...HEAT INDICES MAY APPROACH THE CENTURY MARK AGAIN THIS
AFTERNOON...MAINLY IN SOUTH CENTRAL INDIANA AND POINTS IN NORTH
CENTRAL KENTUCKY NEAR THE OHIO RIVER. REMEMBER TO DRINK PLENTY OF
WATER AND WEAR APPROPRIATE CLOTHING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PARTS OF CENTRAL AND EAST KENTUCKY WILL EXPERIENCE STRONG
THUNDERSTORMS DURING THE DAY MONDAY, AS CLUSTERS OF STORMS
DEVELOPING AHEAD OF AN EASTWARD MOVING COLD FRONT MOVE SOUTHEAST
INTO THE NORTHEAST HALF OF THE COMMONWEALTH. SOME OF THESE STORMS
COULD PRODUCE DAMAGING WINDS, FOR WHICH THE STORM PREDICTION CENTER
HAS INDICATED A SLIGHT CHANCE OF SEVERE STORMS EAST OF A LOUISVILLE
TO LONDON LINE MONDAY.

IN ADDITION, HEAT INDICES ARE FORECAST TO NEAR 100 MONDAY AND
TUESDAY AFTERNOONS, PARTICULARLY ALONG AND WEST OF I-65. PEOPLE WITH
OUTDOOR PLANS DURING THESE PERIODS SHOULD PLAN TO WEAR APPROPRIATE
CLOTHING AND DRINK PLENTY OF WATER.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TUESDAY THROUGH THE
EARLY PARTS OF THURSDAY. HOWEVER, FOR TUESDAY THROUGH THURSDAY, THE
POTENTIAL FOR STRONG OR SEVERE STORMS IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH SUNDAY.

REITMEYER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Simpson

When
July 6, 5:40 PM EST to 7:00 PM EST
Where
Simpson County, Gold City
Reported by
LAW ENFORCEMENT
Coordinates
36.742, -86.582 (the zone’s center; the record gives no point)

Water covered the roadway at the intersection of highways 622 and 585.

Flash Flood, Grayson

When
July 6, 7:30 PM EST to 9:00 PM EST
Where
Grayson County, Short Creek
Reported by
LAW ENFORCEMENT
Coordinates
37.461, -86.344 (the zone’s center; the record gives no point)

Two feet of water covered the roadway at the intersection of highways 79 and 54.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370662, 5370663.